Nebraska, 2003

Tornado and Hail in Nebraska, May 3, 2003

May 3, 2003 · NWS LBF · 20 events in 7 counties and zones

16 hail, 2 funnel cloud, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 2, 1:44 PM CST, 12 hours 1 minute earlier.

Area forecast discussion, May 2, 1:44 PM CST, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT FRI MAY 2 2003

...FORECAST CHALLENGE TO BE POPS SATURDAY AND SATURDAY NIGHT...

H5 PATTERN INDICATES A WEST COAST CLOSED LOW...BRITISH COLUMBIA
TROUGH...ZONAL FLOW ACROSS CNTRL U.S. BELOW CANADIAN RIDGE. A
STATIONARY FRONT FROM SERN KS WESTWARD..THEN NORTH TO SWRN
KS...NORTHEAST COLORADO INTO SERN WY IN FAVORABLE POSN FOR LATE
AFTERNOON TSRA TO TRACK ENE INTO SWRN PORTIONS OF CWFA THIS EVENING.
A FEW MAY BE SEVERE. DEVELOPMENT OF 40KT H85 JET AND H7 WAA SHOULD
SUPPORT ADDITIONAL SCT CONVECTION FURTHER NORTHEAST AS THE NIGHT
WEARS ON.

ON SATURDAY...LEAD SHORTWAVE WILL PROVIDE BEST CHANCE OF MORNING
TSRA TO ERN CWFA. NEXT STRONGER SHORTWAVE EXITING COLORADO IN AN
INCREASED SWRLY FLOW ALOFT WILL SUPPORT LATE AFTERNOON TSRA IN THE
WEST. PRESENCE OF 45 KNOT 0-6KM SHEAR EAST OF AN OGA TO ONL LINE
WILL BE SUPPORTIVE OF SUPERCELLS AFTER 3 PM. WILL RUN 40 POPS EAST
AND 30 POPS WEST. ALSO BREEZY SOUTHERLY WINDS AHEAD OF UPPER SYSTEM.
BEST CHCS SHOULD OCCUR SATURDAY EVENING...ESPECIALLY NORTHEAST AS
UPPER LEVEL LOW CLOSES OVER NORTH CENTRAL.

AS VORT MAX ROTATES AROUND H5 LOW...SHOWERS LIKELY N. T STILL
POSSIBLE IN SHOWERS EAST AND SOUTH WITH NEGATIVE LIS AND COLD AIR
ALOFT. HIGHS COOLER FROM NEAR 60 NORTH TO NEAR 70 FAR SOUTH. BREEZY
NW WINDS ON BACKSIDE OF LOW.

UPPER LOW WILL BE SLOW TO MOVE FROM THE NRN PLAINS AND UPPER GREAT
LAKES HOLDING ONTO HIGH IN THE LOWER 60S MON/TUES. LOOKS DRY UNTIL
TUESDAY NIGHT WHEN UPPER TROUGH SWINGS THROUGH FOUR CORNERS REGION.
ADDED CHC TSRA TUESDAY NIGHT/WEDNESDAY.

EXTENDED...AFTER UPPER TROUGH SWINGS THROUGH WEDNESDAY...WILL GO DRY
TIL FRIDAY NIGHT/SATURDAY WHEN NEXT UPPER TROUGH MOVES IN. TEMPS
SHOULD RISE TO NEAR NORMAL WED/THUR.

.LBF...NONE.

KAR
Hazardous weather outlook, May 2, 10:42 AM CST, 15 hours 3 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-022045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO EARLY
THIS EVENING WEST OF A LINE EXTENDING FROM VALENTINE IN EASTERN
CHERRY COUNTY TO HAYES CENTER IN HAYES COUNTY. A WEAK WARM FRONT
ACROSS COLORADO WILL LIFT SLOWLY NORTHEAST INTO WESTERN NEBRASKA BY
THIS AFTERNOON.  MOISTURE WILL REMAIN LIMITED BUT WITH COLD AIR
ALOFT AND SUNSHINE EXPECTED THIS AFTERNOON THE ATMOSPHERE WILL
BECOME WEAKLY UNSTABLE.  THIS ALONG WITH A DISTURBANCE ALOFT MOVING
OUT OF THE ROCKY MOUNTAINS MAY PRODUCE ISOLATED THUNDERSTORMS.  A
FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE WITH THE PRIMARY
THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT WILL INCREASE ON
SATURDAY. AN AREA OF LOW PRESSURE WILL EXTEND SOUTH ON THE HIGH
PLAINS EARLY WITH A SURFACE LOW PRESSURE CENTER TO FORM OVER
NORTHEAST COLORADO DURING THE AFTERNOON. THE ATMOSPHERE IS EXPECTED
TO BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON...AND NIGHT
THROUGHOUT THE OUTLOOK AREA. THE SURFACE LOW PRESSURE SYSTEM WILL
DEEPEN OVERNIGHT WITH MOVE NORTHEAST ACROSS NEBRASKA WITH A SLIGHT
RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON SUNDAY AS A STRONG UPPER
LEVEL DISTURBANCE MOVES NORTHEAST. LATER UPDATES WILL REFINE THE
PATH AND POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY WEST OF A LINE EXTENDING FROM
VALENTINE IN CHERRY COUNTY TO HAYES CENTER IN HAYES COUNTY.

AWJ

The radar

The North Platte radar (KLNX), 85 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 funnel cloud, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Blaine

When
May 3, 1:45 AM CST
Where
Blaine County, 13 mi N of Dunning
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.450

Hail, Cherry

When
May 3, 3:00 AM CST
Where
Cherry County, 14 mi SE of Valentine
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.000, -100.117

Thunderstorm Wind, Garden

When
May 3, 5:00 PM MST to 5:10 PM MST
Where
Garden County, 20 mi NNE of Mumper
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.717, -100.350

Large limbs were broken off trees.

Tornado, Garden

When
May 3, 5:50 PM MST to 5:52 PM MST
Where
Garden County, Mumper
Rating
F0
Path length
0.3 mi
Path width
10 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.917, -102.150

A brief tornado touched down in open rangeland with no damage.

Hail, Garden

When
May 3, 6:00 PM MST
Where
Garden County, 40 mi N of Lewellen
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.033, -102.283

Strong winds combined with the hail and broke windows and produced minor roof damage.

Hail, Grant

When
May 3, 6:00 PM MST
Where
Grant County, Ashby
Measured
2 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.767, -102.433

Hail, Sheridan

When
May 3, 6:20 PM MST to 6:25 PM MST
Where
Sheridan County, 1 mi W of Bingham
Measured
1.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -101.950

Hail and strong winds broke windows, produced roof damage, and broke large tree limbs.

Hail, Sheridan

When
May 3, 6:40 PM MST
Where
Sheridan County, 6 mi NNE of Bingham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Funnel Cloud, Garden

When
May 3, 6:45 PM MST
Where
Garden County, 47 mi N of Lewellen
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.850, -102.333

Hail, Grant

When
May 3, 6:48 PM MST
Where
Grant County, 2 mi W of Ashby
Measured
1.75 in hail
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.000, -101.833

Golf ball size hail accumulated on the roads up to 8 inches deep.

Hail, Grant

When
May 3, 6:52 PM MST
Where
Grant County, 3 mi W of Hyannis
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.100, -102.033

Hail, Grant

When
May 3, 7:15 PM MST
Where
Grant County, 2 mi S of Hyannis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.117, -101.700

Hail, Grant

When
May 3, 7:25 PM MST
Where
Grant County, 9 mi NNE of Hyannis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Funnel Cloud, Grant

When
May 3, 7:25 PM MST
Where
Grant County, 2 mi S of Whitman
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -102.150

Hail, Garden

When
May 3, 7:35 PM MST
Where
Garden County, 30 mi N of Oshkosh
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.967, -101.767

Hail, Garden

When
May 3, 7:50 PM MST
Where
Garden County, 30 mi N of Lewellen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.683, -101.850

Hail, Arthur

When
May 3, 8:25 PM MST
Where
Arthur County, 11 mi NW of Arthur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.550, -102.617

Hail, Garden

When
May 3, 8:35 PM MST
Where
Garden County, 4 mi N of Lisco
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.750, -101.233

Hail, Arthur

When
May 3, 9:25 PM MST
Where
Arthur County, 13 mi E of Arthur
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.017, -102.100

Hail, McPherson

When
May 3, 9:30 PM MST
Where
McPherson County, 20 mi NW of Tryon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.017, -101.917

Hail was accompanied by very strong winds of unknown speed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356044, 5354595, 5354596, 5354598, 5354597, 5354599, 5355357, 5355360, 5355361, 5355358, 5355359, 5355363, 5355364, 5355365, 5355362, 5355366, 5355367, 5355368, 5355200, 5355199.